|Year : 2020 | Volume
| Issue : 3 | Page : 433-435
Chemical leucoderma of oral and labial mucosal surfaces from neem [Azadirachta indica]. A case series
Prashant B Jadhav
Department of Dermatology, Prashant Cosmetic and Laser Center, Prathamesh Building, Near Bahinabai Garden, Ring Road, Jalgaon, Maharashtra, India
|Date of Submission||04-Aug-2019|
|Date of Acceptance||05-Aug-2019|
|Date of Web Publication||10-May-2020|
Prashant B Jadhav
Prathamesh Building, Near Bahinabai Garden, Ring Road, Jalgaon - 425 001, Maharashtra
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Jadhav PB. Chemical leucoderma of oral and labial mucosal surfaces from neem [Azadirachta indica]. A case series. Indian Dermatol Online J 2020;11:433-5
|How to cite this URL:|
Jadhav PB. Chemical leucoderma of oral and labial mucosal surfaces from neem [Azadirachta indica]. A case series. Indian Dermatol Online J [serial online] 2020 [cited 2020 Oct 27];11:433-5. Available from: https://www.idoj.in/text.asp?2020/11/3/433/276560
Acquired vitiligo like depigmentation due to repetitive insults by chemicals is known as chemical leucoderma. Apart from aromatic and aliphatic compounds of phenols and catechols, there are other culprits, such as p-phenylenediamine, cinnamic aldehyde, etc., which may induce leukoderma. These chemicals are toxic to melanocyte in genetically susceptible individuals. The leucoderma is limited to the site of contact with these chemicals. In India, household objects are more prevalent than industrial chemicals to cause chemical leucoderma. The neem [Azadirachta indica] may uncommonly cause depigmentation. There is only one case series which reports of lip depigmentation due to neem.
Fourteen patients, nine males and five females, presented with progressive lip depigmentation. They sought consultation for aesthetic reason and for fear of vitiligo. There was no past history of any eruption, application, reverse smoking, or similar lesion.
Out of 14 patients, 10 were using neem twigs daily for brushing teeth. The remaining four patients were chewing and spitting out, four to five neem leaves daily.
On examination there was depigmentation on labial mucosae of both lips [Figure 1]a. It extended to the vermillion border and lateral aspect of lips near the oral commissures and buccal mucosa. Diascopy on buccal mucosa was done taking utmost care to avoid trauma. It revealed patchy involvement with clear-cut demarcation [Figure 1]b. The patchy involvement was also noted on gums and palate [Figure 1]c and [Figure 1]d. Only two patients had peri-oral involvement bilaterally.
|Figure 1: (a) Depigmentation on labial mucosae of lower lip. (b) Depigmentation of buccal mucosa with clear-cut demarcation on diascopy. (c) Depigmentation on gums. (d) Patchy Depigmentation on palate|
Click here to view
The intraoral depigmentation showed prominence on woods lamp examination. The oral and lip depigmentation raised possibility of vitiligo and chemical leucoderma. We advised patch testing and blood investigations.
The blood investigations reconfirmed four known diabetic patients. The patch testing and photographic recording was done after taking written consent. Patch testing was done in six patients using powder of fresh neem leaves and scrapings from neem twig bark. The moist empty chamber served as control [Figure 2]a. Saline was used as vehicle. Readings were taken for early reaction on day 2, 4 and 7. Reading for delayed reaction was taken at 6–8 weeks. Patient's patch test results, demographic and other characteristics are summarized in [Table 1].
|Figure 2: (a) Neem powder, leaves, and twigs. (b) Depigmentation at neem patch test site|
Click here to view
Patients were treated with topical tacrolimus ointment 0.1% twice daily and advised to stop neem usage totally. On one year follow-up, there was no progression of depigmentation in all patients. The peri-oral area started responding earlier and had near complete repigmentation [Figure 3]a and b]. Repigmentation on labial mucosa was seen extending from mucocutanoeus junction of lip [Figure 3]c and [Figure 3]d. The patch test site also started repigmenting. The intraoral depigmentation showed no signs of any repigmentation but was stable.
|Figure 3: (a) Lip and paraoral depigmentation. (b) Repigmentation on lip and paraoral area. (c) Depigmentation on lower labial mucosa. (d) Extension of repigmentation on lower labial mucosa|
Click here to view
Oral mucosal depigmentation can occur as a part of vitiligo vulgaris, part of acrofacial vitiligo or as pure mucosal vitiligo. Chemical leucoderma exactly mimics vitilgo. This is true for mucosal depigmentation also. Mathais et al. were first to report toothpaste-induced leucoderma. Later on Indian researcher Ghosh, Alam, and Mukhopadhay, reported many cases with leucoderma on lips due to cinnamic aldehyde. In our case series, depigmentation was seen not only on lips but also on oral mucosal surfaces.
Our patients presented with lip depigmentation. They did not report of burning sensation in oral cavity. Patients were unaware of the oral involvement. There were no features suggestive of any irritant or allergic contact stomatitis. All patients had more involvement of mucosal aspect as compared to the cutaneous aspect. This indicates inside out progression of leucoderma in these cases. This localization of acquired vitiligo like depigmentation and continuous exposure to neem fulfilled clinical diagnostic criteria for chemical leucoderma laid by Ghosh and Mukhopadhay. Patch testing was done in six patients.
Indian standard battery does not contain any allergen related to our cases. Hence, we performed patch testing with fresh neem leaves and bark as is.
Though the validity of patch test is limited due to nonstandardized antigen, it proved the culprit as neem. Neems phytochemical constituents are limonoids azadirachtin of class tetranortriterpenes. In genetically susceptible individuals, the direct melanocytotoxicity of these liminoids in neem could be responsible for causing oral mucosal leucoderma. Due to unavailability of kit and widespread mucosal involvement, mucosal patch test could not be done.
The fulfillment of clinical diagnostic criteria, patch test results and favorable outcome after avoiding neem confirms neem as causative agent in our cases.
Large population is at risk of getting oral leucoderma using neem. Awareness of “Neem leucoderma” in doctors and public is needed for prevention and treatment of this condition.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Ghosh S, Mukhopadhyay S. Chemical leucoderma: A clinico-aetiological study of 864 cases in the perspective of a developing country. Br J Dermatol 2009;160:40-7.
Jadhav PB. Leucoderma on the lips induced by neem (Azadirachta indica): Case series. Clin Exp Dermatol 2018;43:943-6.
Parsad D. Mucosal vitiligo. In: Picardo M, Taieb A, editors. Vitiligo. New Delhi: Rakmo Press; 2014. p. 57-9.
Mathias CG, Maibach HI, Conant MA. Perioral leucoderma simulating vitiligo from use of toothpaste containing cinnamic aldehyde. Arch Dermatol 1980;116:1172-3.
Alam M, Ghosh S. Effect of chemical exposure in induction and evolution of vitiligo: Correlation between duration of exposure and disease, site of exposure and onset, and impact upon avoidance. Clin Epidemiol Global Health 2015;3(Suppl 1):91-5.
Takagi M, Tachi Y, Zhang J, Shinozaki T, Ishii K, Kikuchi T, et al
. Cytotoxic and melanogenesis-inhibitory activities of limonoids from the leaves of Azadirachta indica (Neem). Chem Biodivers 2014;11:451-6.
[Figure 1], [Figure 2], [Figure 3]